December 13, 2017
Sorting Out Antihistamines

Sorting Out Antihistamines

by Berkeley Wellness  

Antihistamines treat the effects of histamine—sneezing, runny nose, and itchy eyes—but not nasal congestion. Newer, second-generation antihistamines, such as fexofenadine (Allegra) and cetirizine (Zyrtec), are long-lasting (12 or 24 hours) and usually do not cause drowsiness. Some also contain a decongestant, as indicated by a “-D” appended to the name. Older, first-generation antihistamines, such as diphenhydramine (Benadryl) and brompheniramine (Dimetapp Cold), can cause drowsiness and can cause or worsen memory problems, confusion, and cognitive impairment in older people They can also worsen urinary symptoms in men with prostate enlargement.

Eye drops with antihistamines relieve itchiness. Some also contain a decongestant that constricts blood vessels in the eyes; don't use them for more than a few days, to avoid rebound redness and swelling.

People with glaucoma should never use eye drops with vasoconstrictors(ingredients that constrict blood vessels).

Read and heed the labels. Antihistamines are generally not recommended for pregnant or nursing women.